Pennsylvania, 2023

Tornado in Pennsylvania, July 2, 2023

July 2, 2023 · NWS CTP · 1 event in 1 county or zone

A tornado occurred on the north side of Lewisburg in Union County, just south of the Kelly Township Fields. The tornado moved ENE and then NE until it dissipated just west of Milton Area High/Middle School.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A tornado occurred on the north side of Lewisburg in Union County, just south of the Kelly Township Fields. The tornado moved ENE and then NE until it dissipated just west of Milton Area High/Middle School. The tornado was rated an EF-1, with a path length of nearly 2.5 miles and a max path width of approximately 150 yards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 2, 1:44 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 2, 1:44 PM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service State College PA
244 PM EDT Sun Jul 2 2023

.SYNOPSIS...
A slow moving upper level trough over the midwest will push
through Pennsylvania early next week. High pressure will build
over the region for the middle of the week, then a cold front is
likely to push into the area next Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Mid level shortwave tracking through Central and NC Mountains at
mid afternoon with meager lapse rates across central and
northern PA. Farther south, clouds and less than impressive llvl
lapse rates continue to hinder development of more intense
convection, despite MUCAPEs exceeding 2000 J/kg over my
southeast. It doesn't appear the inhibition will be overcome
anytime soon, as a promising cluster of storms that developed
west of Martinsburg WV predictably propogated E then SE into the
most unstable air mass before weakening west of Baltimore. It
isn't until you get to far southwest Virginia where deep
convection is occurring.

For the balance of the afternoon and evening, we'll continue to
see fairly widespread showers across central and northern PA
with embedded heavy downpours. Increasing bulk shear should help
to maintain progressive cells, but similar to Saturday we'll
watch for rates in urban areas for potential drainage problems.
FF guidance over my area is lowest over the Endless Mountain
region, making it more susceptible than other areas for locally
heavy rainfall.

Deep upper trough approaching from the midwest this evening
while surface low tracks across the Lower Grt Lks. Earlier
thinking for thick cloud cover limiting heating across northern
PA holds, while breaks of sunshine in the advancing warm sector
may still result in the threat of late day severe weather
across southern PA, where modest capes and a ribbon of 35-40kt
mid level winds are progged late this afternoon. Model RH fields
indicate the Lower Susq Valley stands the best chance for
breaks of sunshine and the bulk of convection- allowing models
indicate this part of the state will be susceptible to a round
of strong tsra between 20Z-23Z. The combination of instability,
decent large scale forcing and pwats approaching 2 inches
supports the potential of torrential downpours in spots this
afternoon. Latest FFG and max/mean qpf from the HREF indicates
the best chance of localized flooding would be across the
northern half of the state this afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
A period of large scale subsidence, as inferred by model
500-300mb qvec convergence fields, overspreads the region this
evening behind exiting shortwave, resulting in decreasing
showers by mid to late evening. However, scattered showers and
even some embedded thunder may again overspread the region from
the west late tonight into Monday morning associated with
approaching upper trough/cold front. It will remain muggy and
expect areas of fog to develop where it rained this afternoon.

The upper trough and associated cold front are progged to push
into Central PA Monday, accompanied by a good deal of cloud
cover and fairly widespread PM convection. Moderate
destabilization ahead of the cold front could support a few
stronger thunderstorms during the afternoon across the southeast
counties. The upper trough should begin to lift out by Tuesday,
resulting in a mostly sunny and warmer 4th of July. However,
lingering cool air aloft could result in an isolated PM
shower/tsra per latest ensemble plumes.

Showers once again decrease by late Monday night with loss of
diurnal heating and drier air will be slowly working in from the
GLAKS and Ohio Valley. Expect areas of fog once again on Tuesday
morning.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The large scale troughing that has dominated our weather as of
late will be replaced by upper level ridging for the beginning
of the extended period. This will allow for temperatures to rise
through the middle of the week. While showers and thunderstorms
will remain possible on Tuesday, Wednesday and Thursday will be
considerably drier with only widely scattered showers and
storms expected. Afternoon highs should reach the mid 80s-lower
90s range for most of central PA Wednesday and Thursday.

Ensembles build an upper trough axis back towards the
northeastern CONUS as we approach the weekend, shunting upper
ridging back towards the south- central and southwestern states.
This should gradually lower daytime highs over time, with
convective coverage increasing once again.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Showers have developed across northern and western portions of
the area, but no lightning has been observed yet. Still
expecting some thunderstorms to develop later in the afternoon,
especially across the southern tier. Low ceilings remain in
place at BFD and JST and will persist through most of the
forecast period. Other sites will likely experience restrictions
in any thunderstorms or heavier showers, but confidence in
timing is low so decided to hold off on including lower cigs and
visibilities in the 18Z TAF package.

Low ceilings are likely to persist, especially across the west
through the night and into the morning, along with the potential
for some fog.

Outlook...

Mon-Thurs...Sct PM tsra could lead to some restrictions.
Activity expected to taper off a bit Tuesday into Wed.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Fitzgerald
NEAR TERM...DeVoir/Fitzgerald
SHORT TERM...DeVoir/Fitzgerald
LONG TERM...Jurewicz/Bauco
AVIATION...Bauco
Hazardous weather outlook, Jul 2, 4:31 AM EST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
531 AM EDT Sun Jul 2 2023

PAZ010>012-017>019-024>027-033>035-041-042-045-046-049>053-030945-
Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Somerset-Bedford-
Fulton-Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-
531 AM EDT Sun Jul 2 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with gusty winds and torrential
downpours are possible in a few locations this afternoon or early
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-036-056>059-063>066-030945-
Juniata-Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-
York-Lancaster-
531 AM EDT Sun Jul 2 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
torrential downpours are possible this afternoon or early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms with gusty winds and small hail
are possible Monday afternoon or early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-037-030945-
Warren-McKean-Potter-Tioga-
531 AM EDT Sun Jul 2 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Torrential downpours could produce flooding in a few spots this
afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 2, 2:20 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service State College PA
320 PM EDT Sun Jul 2 2023

PAZ019-045-021945-
Southern Clinton PA-Southern Centre PA-
320 PM EDT Sun Jul 2 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CENTRE AND SOUTH
CENTRAL CLINTON COUNTIES THROUGH 345 PM EDT...

At 320 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Bellefonte, moving northeast at
30 mph.

HAZARD...Landspouts, wind gusts of 50 to 55 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Woodward, Lamar, Millheim, Aaronsburg, Rebersburg, Madisonburg and
Mackeyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4109 7739 4090 7729 4088 7765 4095 7767
TIME...MOT...LOC 1920Z 244DEG 26KT 4093 7760

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Guseman
Local storm report, Jul 2, 2:34 PM EST, 51 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
334 PM EDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     Funnel Cloud     1 NW Millerstown        40.57N 77.17W
07/02/2023                   Perry              PA   Trained Spotter

            Report of a funnel cloud for around 15s with
            a developed mesocyclone. Unable to determine
            touch down.

&&

NPB
Local storm report, Jul 2, 3:01 PM EST, 24 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
401 PM EDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Tstm Wnd Dmg     3 WNW Liverpool         40.59N 77.03W
07/02/2023                   Perry              PA   911 Call Center

            Reports of tree and wires down along Rt.17.

&&

NPB
Local storm report, Jul 2, 3:05 PM EST, 20 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
405 PM EDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Tstm Wnd Dmg     Liverpool               40.57N 76.99W
07/02/2023                   Perry              PA   Public

            Photos of tree with a snapped trunk. Time
            estimated by radar.

&&

NPB
Local storm report, Jul 2, 3:14 PM EST, 11 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
414 PM EDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     Tstm Wnd Dmg     3 SW Berrysburg         40.58N 76.85W
07/02/2023                   Dauphin            PA   911 Call Center

            Reports of multiple trees down in Upper
            Paxton and Mifflin Townships. Time estimated
            by radar.

&&

NPB
Local storm report, Jul 2, 3:20 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
420 PM EDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Funnel Cloud     Elizabethville          40.55N 76.82W
07/02/2023                   Dauphin            PA   Trained Spotter

            Funnel cloud reported for about 15-20
            seconds.

&&

ADE

The radar

The State College radar (KCCX), 94 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Union

When
July 2, 3:25 PM EST to 3:33 PM EST
Where
Union County, 1.78 mi NNE of Linntown to 2.01 mi ESE of West Milton
Rating
EF1
Path length
2.37 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
40.992, -76.882

A tornado occurred on the north side of Lewisburg in Union County, just south of the Kelly Township Fields. The tornado moved ENE snapping trees before tipping over|an RV in a Flea Market, along with blowing away an open structure. The tornado deviated to more of a northeasterly track as it tore off the metal roof of a fireworks store, causing damage to cars parked at the business and launching pieces of the metal roof across U.S. Highway 15. More sporadic damage was then observed across U.S. Highway 15 and the Susquehanna River in western portions of Northumberland County. Several small trees were snapped off along South Drive with periodic damage observed along roads intersecting Shakespeare Avenue, with the most notable being areas of a roof being torn off of a residence at the intersection of Jordan Street and Wood Street. The tornado continued to show sporadic damage until it dissipated slightly west of Milton Area High/Middle School at 4:33 PM, where insulation continued to be observed from the Flea Market on the north side of Lewisburg. The tornado was rated an EF-1, with a path length of nearly 2.5 miles and a max path width of approximately 150 yards.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyThe tornado archive for Pennsylvania, 2023Warnings in Pennsylvania, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101226.